Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 97, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 14, 2008, 1:38 PM MST for Cochise County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2008, 1:38 PM MST (20:38 UTC)
- Expired
- Aug 14, 2008, 2:30 PM MST
- In force
- 52 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 71 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 142038
SVRTWC
AZC003-142130-
/O.NEW.KTWC.SV.W.0097.080814T2038Z-080814T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
138 PM MST THU AUG 14 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF BISBEE...
* UNTIL 230 PM MST
* AT 132 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17
MILES WEST OF BISBEE...OR 16 MILES SOUTHEAST OF SIERRA VISTA. THIS
STORM WAS NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CORONADO NATIONAL MEMORIAL AND 8 MILES SOUTHEAST OF NICKSVILLE BY
230 PM MST...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3134 11030 3151 11030 3158 11011 3158 10980
3134 10977
TIME...MOT...LOC 2037Z 055DEG 0KT 3135 11017
$$
EVANS
WEATHER.GOV/TUCSON2 follow-up statements
000
WWUS55 KTWC 142108
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST THU AUG 14 2008
AZC003-142130-
/O.CON.KTWC.SV.W.0097.000000T0000Z-080814T2130Z/
COCHISE AZ-
205 PM MST THU AUG 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...
AT 202 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HEREFORD...OR 10 MILES SOUTHEAST OF SIERRA VISTA. THIS
STORM WAS NEARLY STATIONARY.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NICKSVILLE AND 7 MILES NORTHEAST OF CORONADO NATIONAL MEMORIAL BY
230 PM MST...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3134 11030 3151 11030 3158 11011 3158 10980
3134 10977
TIME...MOT...LOC 2105Z 055DEG 0KT 3144 11019
$$
EVANS
WEATHER.GOV/TUCSON000
WWUS55 KTWC 142124
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
224 PM MST THU AUG 14 2008
AZC003-142132-
/O.EXP.KTWC.SV.W.0097.000000T0000Z-080814T2130Z/
COCHISE AZ-
222 PM MST THU AUG 14 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 230 PM MST...
AT 220 PM MST...STORMS HAD WEAKENED TO BELOW SEVERE LEVELS ACROSS
SOUTH CENTRAL COCHISE COUNTY. ADDITIONAL STORM DEVELOPMENT IS
POSSIBLE ACROSS COCHISE COUNTY THIS AFTERNOON AND EVENING.
LAT...LON 3134 11030 3151 11030 3158 11011 3158 10980
3134 10977
TIME...MOT...LOC 2122Z 055DEG 0KT 3141 11024
$$
EVANS
WEATHER.GOV/TUCSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 9:50 AM MST, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 14, 9:50 AM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 950 AM MST THU AUG 14 2008 .SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE AROUND ONCE AGAIN TODAY AND FRIDAY BEFORE GRADUALLY BECOMING MORE ISOLATED THIS WEEKEND INTO EARLY NEXT WEEK AS SOMEWHAT DRIER AIR MOVES INTO SOUTHEAST ARIZONA. HIGH TEMPERATURES WILL BE NEAR NORMAL THROUGH EARLY NEXT WEEK. && .DISCUSSION...LAST NIGHTS ACTIVITY WAS WIDESPREAD ENOUGH THAT WE HAVE A WORKED OVER ATMOSPHERE...WHICH IS EVIDENT ON THE REGIONAL SOUNDINGS. SATELLITE IMAGERY THIS MORNING SHOWED EXTENSIVE CLOUD COVER OVER SOUTHERN ARIZONA WHICH WILL GRADUALLY THIN AS THE DAY PROGRESSES ALLOWING SOME SUN TO RELOAD THE RAIN COOLED BOUNDARY LAYER. UPPER AIR PLOTS THIS MORNING PLACED 500 MB HIGH IN NW NEVADA WITH THE RIDGE AXIS EXTENDING SOUTHEAST OVER ARIZONA INTO WEST TEXAS WHERE ANOTHER HIGH IS CENTERED OVER THE TEXAS PANHANDLE. MODEL STREAMLINES SHOW THAT AN INVERTED TROF IS CURRENTLY LOCATED OVER EASTERN SONORA MEXICO WITH NORTHERN EXTENSION INTO COCHISE COUNTY. CONVECTION HAS OCCURRED WITH THIS FEATURE SOUTH OF THE BORDER. AT 300 MB...PLOTS/STREAMLINES PLACE THE HIGH OVER SOUTHERN CHIHUAHUA WITH WESTERLY DIFFLUENT FLOW OVERHEAD. BIG FORECAST CHALLENGE FOR LATER TODAY AND TONIGHT IS WILL THE ATMOSPHERE RECOVER ENOUGH TO GET STORMS DEVELOPING OVER THE HIGHER TERRAIN EAST OF TUCSON AND ROLLING WEST. MAIN THREAT FROM THESE STORMS WITH THE VERY MOIST ATMOSPHERE IN PLACE IS HEAVY RAIN AND WITH THE AMOUNT OF RAIN SOME SPOTS RECORDED LAST NIGHT...THE THREAT OF FLASH FLOODING HAS INCREASED. STILL CANT RULE OUT A SEVERE STORM OR TWO...LIKE WE SAW LAST NIGHT. TO MAYBE HELP WITH SOME OF THE UNCERTAINTIES OF LATER TODAY...WE WILL HOIST UP A SPECIAL 18Z BALLOON. AT THIS TIME THE POP FORECAST FOR TONIGHT IS LIKELY TO LOW. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORM ACTIVITY IS EXPECTED LATE THIS AFTERNOON INTO THIS EVENING. LIGHT DIURNALLY DRIVEN WINDS OF 5-15 KTS EXPECTED...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .PREVIOUS DISCUSSION...LATEST MODEL GUIDANCE IS DEPICTING MORE MOISTURE REMAINING ACROSS SOUTHEAST ARIZONA FRIDAY AND SATURDAY THAN PREVIOUS RUNS AS AN ANOMALOUSLY STRONG UPPER LEVEL LOW MAKES ITS WAY SOUTHWARD INTO THE CENTRAL ROCKIES. THE AFOREMENTIONED MID LEVEL TROUGH ACROSS SOUTHEAST ARIZONA TODAY IS EXPECTED TO WEAKEN AND PUSH TO OUR SOUTH BY FRIDAY AS RIDGING ALOFT BUILDS ACROSS THE WEST COAST. DRIER NORTHERLY FLOW NOW LOOKS LIKE IT WILL SLOWLY ESTABLISH ITSELF SUNDAY INTO EARLY NEXT WEEK WITH A GRADUAL REDUCTION IN MOISTURE. WILL GO WITH LOWER GRADE MONSOON TYPE FORECAST FRIDAY AND SATURDAY WITH SLIGHT CHANCE TO LOW END CHANCE POPS AND A GRADUAL REDUCTION THEREAFTER TO SLIGHT CHANCES AREAWIDE NEXT WEEK. TEMPERATURES ARE EXPECTED TO REMAIN CLOSE TO NORMAL VALUES FOR THIS TIME OF YEAR. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 14, 8:09 AM MST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
809 AM MST THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 4 NE TUCSON 32.28N 110.89W
08/13/2008 PIMA AZ COUNTY OFFICIAL
1.5FT OF FLOWING WATER IN ALAMO WASH AT GLENN AVE. WATER
LEVEL ROSE 1.5FT IN 10 MINUTES. PIMA COUNTY FLOOD CONTROL
STREAM GAGE.
1135 PM FLASH FLOOD 4 NE TUCSON 32.28N 110.89W
08/13/2008 PIMA AZ COUNTY OFFICIAL
AT LEAST 2FT OF WATER FLOWING IN ALAMO WASH AT GLENN AVE.
WASH RECEEDED THROUGH 1030PM BEFORE RISING ANOTHER 1.5FT
IN ONE HOUR FROM A SECOND ROUND OF HEAVY RAIN. PIMA
COUNTY FLOOD CONTROL STREAM GAGE.
&&
PYTLAKLocal storm report, Aug 14, 1:38 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
138 PM MST THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 2 E CORONADO NATIONAL M 31.35N 110.21W
08/14/2008 M0.50 INCH COCHISE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED LARGE QUANTITIES OF MARBLE SIZE
HAIL
&&
BTURNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:26 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 13, 7:16 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Aug 13, 8:23 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Aug 13, 8:36 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Aug 13, 8:39 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 13, 8:51 PM MST | Areal Flood Advisory | TWC | Pinal | 114 min |
| Aug 13, 9:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 13, 10:45 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 13, 10:55 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Aug 13, 10:56 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 14, 12:20 AM MST | Flash Flood Warning | TWC | Pima | 115 min |
| Aug 14, 12:41 AM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 14, 12:46 AM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Aug 14, 1:48 PM MST | Flash Flood Warning | TWC | Cochise | 117 min |
| Aug 14, 2:17 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.